MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII POST REF A/P BLK SZ 7; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. GII POST REF A/P BLK SZ 7; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71440822
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/26/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during tka, after doing the distal femoral cuts, the two pegs on the back of the gii post ref a/p blk sz 7 stayed attached to the patient's bone, once the block was removed.The pegs were able to be removed using a bone nibbler.A surgical delay of less than or equal to 30 minutes was reported.No other complications were reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the device pegs were retained in the bone after removal of the cutting block and a surgical delay of 0-30 minutes resulted.Reportedly, the pegs were removed using a bone nibbler.It was communicated that all pieces were recovered, and the procedure was completed without patient injury, additional interventions or adverse effects.Based on the information provided, the clinical root cause could not be definitively concluded.Patient impact beyond retrieval of the broken pieces and the 0-30-minute surgical delay would not be anticipated as no patient injury or adverse effects were reported.No further medical investigation is warranted at this time.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
D4: lot number and expiration date added h4: manufacture date added (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The two pegs of the device have broken off, rendering the device inoperative.The device shows signs of extensive use.The clinical/medical evaluation concluded that per complaint details, the device pegs were retained in the bone after removal of the cutting block and a surgical delay of 0-30 minutes resulted.Reportedly, the pegs were removed using a bone nibbler.It was communicated that all pieces were recovered, and the procedure was completed without patient injury, additional interventions or adverse effects.Based on the information provided, the clinical root cause could not be definitively concluded.Patient impact beyond retrieval of the broken pieces and the 0-30-minute surgical delay would not be anticipated as no patient injury or adverse effects were reported.No further medical investigation is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII POST REF A/P BLK SZ 7
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11977130
Report Number1020279-2021-05106
Device Sequence Number3388839
Product Code HRY
UDI-Device Identifier03596010407368
UDI-Public03596010407368
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71440822
Device Catalogue Number71440822
Device Lot Number12AM17551
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2021
Initial Date Received by Manufacturer 05/26/2021
Supplement Date Received by Manufacturer08/23/2021
08/23/2021
10/21/2021
Initial Report FDA Received Date06/10/2021
Supplement Report FDA Received Date08/24/2021
10/07/2021
10/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;